Colorado, 2020Wildfire in Colorado, August 10 to 31, 2020
August 10 to 31, 2020 · NWS GJT · 1 event in 1 county or zone
A wildfire began from human causes 1 mile east of Glenwood Springs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began from human causes 1 mile east of Glenwood Springs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 10, 1:55 PM MST, 35 minutes earlier.
Area forecast discussion, Aug 10, 1:55 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
255 PM MDT Mon Aug 10 2020
.SHORT TERM...(Tonight through Tuesday night)
Issued at 255 PM MDT Mon Aug 10 2020
Some isolated showers have developed over the high terrain as
anticipated but no lightning. Not expecting much out of these
aside from some virga which may enhance wind gusts locally at the
surface. We have been mixing fairly deep to at least 500 mb the
last few days, with winds gusting above the 90th percentile of
model guidance. Under this hot and dry pattern, deep mixing has
resulted in locally critical fire weather conditions in some
areas. Smoke is streaming eastward from the Pine Gulch fire in
this pattern, as well as a new fire that started north of Glenwood
Canyon. A trough will be moving into the Pacific Northwest with
high pressure situated south of the area. A 65 kt jet streak in
the southern stream north of this area of high pressure will be
nosing its way into southern Nevada, Utah and western Colorado on
Tuesday. The increased upper level winds and continued hot and dry
conditions will lead to deeper mixing than we have seen last few
days. This will result in critical fire weather conditions for
southeast Utah and portions of western Colorado. So, decided to
issue a Red Flag Warning for Tuesday afternoon and evening for
these areas. This may be expanded as a few other zones were
hitting at times but coverage seemed spotty. Will let the evening
shift re-evaluate.
.LONG TERM...(Wednesday through Monday)
Issued at 255 PM MDT Mon Aug 10 2020
On Tuesday night, a weak wave in the westerly flow may translate
over the area similar to the one last night. If arrives in the
early morning it could cause a brief shift in the winds to the
northwest overnight, which played a role in where the Pine Gulch
smoke drained. Although it may pass over during the day Wednesday
with limited moisture to work with. We have been mixing to nearly
500 mb each day and that is not expected to change much. Winds
around that layer are forecast to increase mid to late week.
Especially as a trough moving into the Pacific Northwest will
force the ridge to lift northeast and drive some southwesterly
flow. Models are still advertising an uptick in midlevel moisture,
but unfortunately the residence time is short lived. Therefore
not enough moisture to lower the clouds bases and overcome the
sub-cloud evaporation. Confidence in the lack of appreciable
rainfall during this period is high while confidence in the
coverage is low. Showers will more likely produce gusty winds and
we will have to monitor the potential for an increase in dry
thunderstorms. Thursday and Friday are looking like the better
days for this scenario to play out. Critical fire weather could
become an issue depending on how far south the wave tracks over
the northern Rockies. The further south the stronger the pressure
gradient and resulting winds at the surface. As of now portions of
northeast Utah and northwest Colorado will be under greater
influence from the trough, but still on the southern fringes of
the wave.
Models are in agreement that the ridge will shift west and build
over the Great Basin by early next week, cutting off any moisture
flow we may have for the weekend, diminishing any potential for
convection. So, overall, the long term period is still shaping up to
remain hot and dry.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1146 AM MDT Mon Aug 10 2020
VFR conditions will prevail the next 24 hours. Some cumulus will
develop on the ridges this afternoon with isolated chance of
storms along the divide with gusty outflow winds the primary
threat late in the day. Impact to TAF sites remains low with
mostly dry and occasionally breezy conditions. Smoke from the Pine
Gulch fire may drift downvalley again along the I-70 corridor
from KGJT to KRIL resulting in some hazy conditions overnight
through sunrise Tuesday.
&&
.FIRE WEATHER...
Issued at 255 PM MDT Mon Aug 10 2020
Hot and dry conditions continue until further notice. Isolated
storms over the ridges will occur each afternoon, producing gusty
winds and very little if any rainfall. Winds will increase a bit
Tuesday allowing for deeper mixing and critical fire weather
conditions in portions of southeast Utah and western Colorado.
Therefore, decided to issue a Red Flag Warning for Tuesday
afternoon and evening. Breezy and dry conditions will continue
mid to late week as a storm system tracks across the north,
elevating fire weather concerns.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 8 PM MDT Tuesday for COZ200-203-
207-290.
UT...Red Flag Warning from noon to 8 PM MDT Tuesday for UTZ491.
&&
SHORT TERM...MDA
LONG TERM...KJS
AVIATION...MDA
FIRE WEATHER...MDAHazardous weather outlook, Aug 10, 2:38 AM MST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
338 AM MDT Mon Aug 10 2020
COZ001>014-017>023-UTZ022>025-027>029-111200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
338 AM MDT Mon Aug 10 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Mainly isolated storms are possible over the mountains this
afternoon. Gusty outflow winds in excess of 40 mph and lightning
will be the main concerns which could impact nearby valleys.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Dry conditions with well above normal temperatures will continue
through the week with...at best... isolated storm chances in the
mountains each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Central Colorado River Basin
- When
- August 10, 2:30 PM MST to August 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The Grizzly Creek Fire began in mid August from human causes 1 mile east of Glenwood Springs. It grew to a total of 32,631 acres before it was contained in mid December. As a result of the fire, major Interstate-70 was closed through Glenwood Canyon for more than a week which greatly impacted summer travel.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Iowa, August 10, 20201 death · 200 injured · 1 in hail · 25 events
- Tornadoes and Hail in Iowa, August 10, 20202 deaths · $24,000 · EF1 · 110 events
- Tornadoes and Hail in Illinois, August 10, 20201 death · 10 injured · EF1 · 178 events
- Tornadoes and Damaging Winds in Indiana, August 10, 20201 death · 1 injured · EF1 · 49 events
- Flash Flood and Damaging Winds in Missouri, August 10, 20201 death · $50,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in Illinois, August 10, 2020$1.5 million · 70 kt wind · 69 events
- Heat in Arizona, August 10, 20201 death · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2020$2.5 million · 2 in hail · 15 events
- Flash Flood and Flood in Indiana, August 10, 2020$445,000 · 62 kt wind · 48 events
- Tornadoes and Flash Flooding in Wisconsin, August 10, 2020$313,000 · EF1 · 19 events
- Tornado and Flash Flooding in New York, August 10 to 11, 2020$85,000 · EF1 · 40 events
- Damaging Winds in Illinois, August 10, 2020$289,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925775.